Kentucky, 2019

Drought in Kentucky, September 24 to 30, 2019

September 24 to 30, 2019 · NWS JKL · 12 events in 12 counties and zones

The first severe drought since the fall of 2016 developed across portions of eastern Kentucky on September 24th, lasting through the end of the month into October. Jackson recorded it's hottest September ever while September 2019 ended up being the driest single month in Jackson's relatively short climatological history (records date back to 1981).

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The first severe drought since the fall of 2016 developed across portions of eastern Kentucky on September 24th, lasting through the end of the month into October.

Jackson recorded it's hottest September ever while September 2019 ended up being the driest single month in Jackson's relatively short climatological history (records date back to 1981). In fact, Jackson only saw a trace of precipitation for the entire month. London also experienced its warmest and driest September in history, while seeing September 2019 rank as its third driest overall month (records date back to 1954). An astounding 10 maximum temperature records were set at Jackson for the month while London tied or broke 9 maximum temperature records.

This late summer heat and persistent dry weather led to increasing drought intensity across much of eastern Kentucky. Large rainfall deficits of generally 5% or less of normal deprived soil moisture, thus resulting in escalating drought impacts and the onset of water issues as several ponds and creeks began to dry up.

Severe drought (D2) extended roughly from areas along Mountain Parkway, southward to the Harlan and Letcher County lines.

In Kentucky 86 percent of topsoil was short or very short of moisture by the end of September, along with 78 percent of subsoil moisture. Streams across eastern Kentucky were running near to below normal. Moisture levels in corn and soybeans were extremely low. Pasture and hay conditions deteriorated with many farmers already supplementing feed for livestock well in advance of the winter months.

Burn bans were put into effect for most counties in eastern Kentucky. According to the United States Forest Service, wildfire danger was labeled as moderate to high throughout the severe drought region. The United States Forest Service also implemented fire restrictions in the Daniel Boone National Forest.

Fire weather season resultantly began early as the fall fire season in Kentucky typically begins on October 1st. There were a couple of notable wildfires that occurred. One was in mid September in Perry County where one home was threatened as the fire spread into kudzu near it. Toward the end of the month, a wildfire broke out at Sky Bridge in the Red River Gorge, forcing Daniel Boone National Forest officials to close it for a period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 24, 5:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 24, 5:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
651 AM EDT Tue Sep 24 2019

.UPDATE...
Issued at 651 AM EDT TUE SEP 24 2019

Given the fog is limited to the river valleys have updated the
weather to better portray this idea. Some of this will be dense
in the valleys, but should still burn off by around 13z. The cold
air advection has been quite noticeable with upper 40s showing up
at the Harrison County mesonet this morning and low 50s in many
of the Bluegrass area mesonets. Given this updated the hourly
temperatures to better show this trend. Otherwise a minor update
overall.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 359 AM EDT TUE SEP 24 2019

The morning surface analysis reveals an area of high pressure is
pushing east and is centered across southeast MO this morning.
This feature will progress across Kentucky today and move into WV
by late afternoon and evening. This morning we have some valley
fog that developed overnight and will continue through the
morning to around 13z. After this dissipates we will be left with
sunny skies outside of some high thin cirrus clouds. This will
lead to a beautiful day across eastern Kentucky since dewpoints
will drop into the upper 40s to lower 50s and highs top out in the
upper 70s to lower 80s. The biggest concern will be afternoon
highs given the drier air, but think the more northerly flow
should keep temperatures in the lower 80s versus mid 80s.

The high will progress east tonight under zonal flow aloft across
the Ohio Valley. The afternoon dewpoints will be key to the lows
tonight and certainly think under these conditions we will see
upper 40s to lower 50s in the valleys and low to mid 50s on the
ridges. Again valley fog becomes a concern, but probably most
prevalent in the river valleys given the low temperatures
expected. A cold front and weak wave will approach the Ohio Valley
on Wednesday, but high pressure will remain in control across
eastern Kentucky. However, the high being off to the east
southwest flow at the surface will once again lead to above normal
afternoon highs, with temperatures topping out into the low to
mid 80s.

.LONG TERM...(Wednesday night through Monday)
Issued at 415 AM EDT TUE SEP 24 2019

The models are in better agreement aloft this morning with a stable,
if rather extreme, consensus (re)emerging. They all depict a broad
trough moving through the central portion of southern Canada with
its southern node brushing the Great Lakes Wednesday night through
Thursday. This will bring some small height falls to Kentucky along
with weak mid level energy passing by in mainly zonal flow. This
will mark the lowest heights over eastern Kentucky for the extended
portion of the forecast as ridging builds smartly over the Southeast
quadrant of the nation into the weekend - stronger and quicker in
the ECMWF compared to the GFS. Although some additional energy does
slip overhead during this time a regime of rising heights will
mitigate any sensible weather effects. The core of this ridge works
west in time so that by the start of the new work week it will be
centered over the Lower Mississippi Valley region blocking most 5h
flow over the Bluegrass state for Monday and beyond. Given the small
model spread through the long term portion of the forecast have
favored a blend which is effectively represented by the NBM with no
large scale adjustments needed.

Sensible weather will feature one shot of much needed rain for the
area from Wednesday night through Thursday afternoon in an otherwise
dry and very warm pattern. The current drought will contribute to
record and near record temperatures returning for the weekend.
However, a cold front will slowly pass through on Thursday and could
provide some brief relief and non-single digit rain chances. With
only limited upper support and current very dry conditions will be
cautious raising PoPs too much for the front. This boundary moves on
past by Thursday evening allowing more high pressure to set up over
the region, in its wake. This high will work in tandem with the
burgeoning heights aloft to dry out the area and further the
rainfall deficit through the weekend. Combined with the dry
conditions, the warm bubble aloft will yield high temperatures back
in the 90s by the weekend for a good chunk of the area.

For temperatures in the extended from the NBM, did tweak the lows to
incorporate a small to moderate ridge and valley split each night -
as is my wont. With the PoPs and QPF: mainly just focused on the
synoptic level threat for Wednesday night through Thursday -
smoothing them out and blunting some of the sharper detail.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 651 AM EDT TUE SEP 24 2019

The mixing and dry air has proved to be too much for the TAF sites
to incur any fog. There is however dense fog in the river valleys
and this will burn off around 13z. Given the lack of fog at the
TAF sites have gone VFR for the TAF period as high pressure
builds across Kentucky. There could be more fog tonight, but again
this should remain in the river valleys. The winds will remain
light mainly out of the north for a good portion of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...DJ
LONG TERM...GREIF
AVIATION...DJ
Hazardous weather outlook, Sep 24, 3:15 AM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
415 AM EDT Tue Sep 24 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
415 AM EDT Tue Sep 24 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Patchy to areas of dense fog are possible mainly in the valleys this
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are possible from late Wednesday night to
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Breathitt

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Breathitt forecast zone
Reported by
Drought Monitor
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Drought, Perry

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Drought, Wolfe

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Wolfe forecast zone
Reported by
Drought Monitor
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Drought, Leslie

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Leslie forecast zone
Reported by
Drought Monitor
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Drought, Letcher

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Letcher forecast zone
Reported by
Drought Monitor
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Drought, Knott

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Knott forecast zone
Reported by
Drought Monitor
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Drought, Lee

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Drought, Owsley

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Owsley forecast zone
Reported by
Drought Monitor
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Drought, Magoffin

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Magoffin forecast zone
Reported by
Drought Monitor
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Drought, Clay

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Drought, Johnson

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Drought, Estill

When
September 24, 7:00 AM EST to September 30, 11:59 PM EST
Where
Estill forecast zone
Reported by
Drought Monitor
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848880, 848881, 848882, 848883, 848884, 848885, 848886, 848887, 848888, 851861, 851862, 851863.